Our daughter’s periods can be regular, but she can go over 70 days between. This often causes her great stress or pain (we’re not sure) and she has uncontrollable behaviors such as bad self-injury and contortion-like movements. We have Lorazepam for her use during these crises. We give her an absolute minimum but are terrified she will become addicted. We are reluctant to give her yet more drugs but wonder if the pill might help. Our GP is against it. Our daughter cannot tell us of any side effects.
We certainly have seen irregular menstrual periods in females with CdLS, although we do not know why. Hormone studies and other work-ups have not yet been performed on a number of women with CdLS. It sounds as if you are describing some symptoms related to pre-menstrual syndrome, with pain and cramping and behavioral changes that many other families have reported.
There are several options in terms of treatment. Hormone replacement therapy is the best and likely safest option. This could be the pill, giving as low a dose of estrogen as well as progesterone (all in one pill), which will regulate her periods better. You could also use a Depoprovera shot (progesterone only) that also regulates the periods, and often causes them to stop altogether; the shot is given every 3 to 4 months. I think in her case using the pill to initially regulate the periods would be the best option. Her doctor will have to monitor her blood pressure.
We’ve had many, many families whose daughters have been on the pill.
Legal Disclaimer: Please take note that the CdLS Foundation’s Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.